Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 107, NWS Las Vegas, NV

August 22, 2016Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 22, 2016, 9:58 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2016, 9:58 PM MST (04:58 UTC)
Expired
Aug 23, 2016, 1:00 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 59 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
3384 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WGUS55 KVEF 230458
FFWVEF
AZC015-230800-
/O.NEW.KVEF.FF.W.0107.160823T0458Z-160823T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
958 PM MST MON AUG 22 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 100 AM MST

* AT 958 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GRAND CANYON RANCH...SOUTH COVE...PIERCE FERRY AND ANTARES ROADS...
  TEMPLE BAR CAMPGROUND...MEADVIEW AND TEMPLE BAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3572 11470 3585 11470 3587 11466 3591 11471
      3606 11471 3612 11434 3608 11431 3606 11431
      3605 11427 3601 11424 3603 11415 3609 11411
      3611 11412 3616 11408 3619 11387 3571 11384

$$

CMS
2 follow-up statements
844 
WGUS75 KVEF 230624
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1124 PM MST MON AUG 22 2016

AZC015-230800-
/O.CON.KVEF.FF.W.0107.000000T0000Z-160823T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1124 PM MST MON AUG 22 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM MST FOR
WEST CENTRAL MOHAVE COUNTY...

AT 1121 PM MST...DOPPLER RADAR INDICATED THAT THE STORMS THAT
PRODUCED THE HEAVY RAINFALL HAVE MOVED OUT OF THE WARNED AREA.
HOWEVER...AREA GAUGES INDICATE ONE HALF TO ONE INCH OF RAINFALL
OCCURRED IN LESS THAN AN HOUR. RUNOFF FROM THIS RAINFALL WILL LIKELY
LEAD TO FLASH FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GRAND CANYON RANCH...SOUTH COVE...PIERCE FERRY AND ANTARES ROADS...
TEMPLE BAR CAMPGROUND...MEADVIEW AND TEMPLE BAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3572 11470 3585 11470 3587 11466 3591 11471
      3606 11471 3612 11434 3608 11431 3606 11431
      3605 11427 3601 11424 3603 11415 3609 11411
      3611 11412 3616 11408 3619 11387 3571 11384

$$

CMS
683 
WGUS75 KVEF 230758
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1258 AM MST TUE AUG 23 2016

AZC015-230805-
/O.EXP.KVEF.FF.W.0107.000000T0000Z-160823T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1258 AM MST TUE AUG 23 2016

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY WILL EXPIRE
AT 100 AM MST...

HEAVY RAIN ENDED OVER THE AREA EXTENDING FROM HIGHWAY 93 TO TEMPLE
BAR AND PIERCE FERRY ROAD BEFORE MIDNIGHT. FLOODING IS NO LONGER
EXPECTED TO POSE A SIGNIFICANT THREAT BUT BE ALERT FOR THE POTENTIAL
FOR MINOR FLOODING ALONG TEMPLE BAR ROAD AND PIERCE FERRY ROAD AS
RUNOFF GRADUALLY RECEDES. HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3572 11470 3585 11470 3587 11466 3591 11471
      3606 11471 3612 11434 3608 11431 3606 11431
      3605 11427 3601 11424 3603 11415 3609 11411
      3611 11412 3616 11408 3619 11387 3571 11384

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 1:49 PM MST, 8 hours 9 minutes earlier.

Area forecast discussion, Aug 22, 1:49 PM MST, 8 hours 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
149 PM PDT MON AUG 22 2016

.SYNOPSIS...Widespread thunderstorm activity is expected this
evening and overnight as a weather system moves across the region.
Drier conditions are expected Tuesday with shower chances generally
confined to the higher terrain. Temperatures will be near or
slightly below normal through the week.

&&

.Short Term...through Tuesday night.

Weak upper level low pushing through the area continues to generate
shower and thunderstorm activity this afternoon. Convection so far
has materialized across the Sierra and Mohave county and more
recently isolated convection has increased across Lincoln/northern
Nye county and the higher terrain of Clark County.  High resolution
models and the HRRR have been fairly consistent in suggesting
thunderstorms in Lincoln county will develop into a larger scale
complex and drift south into Clark and Mohave counties this evening,
possibly impacting the Las Vegas Valley.  Strong and gusty north
winds will accompany this complex should it unfold as advertised. As
the low pushes east tonight, greatest chances for storms will
transition eastward to become focused across Mohave county and
eastern Lincoln county.

Overall thunderstorm intensity will be limited by fairly weak wind
shear but strong and gusty outflow winds and localized flash
flooding will be the primary concerns from storms which develop
today and tonight. The I-15 corridor from Vegas to St. George as
well as Lake Mead is likely to be impacted by thunderstorms moving
southward out of Lincoln County late this evening.

Drier air will move in Tuesday but scattered storms are still a good
bet across the higher terrain of southern Nevada and northwest
Arizona thanks to lingering moisture and instability. Some
additional storms are also expected across the Sierra and Owens
Valley. With this in mind I did bump PoPs up slightly across much of
the region, and even included low chances across the Spring and
Sheep range as well as the Mojave Preserve.

.Long Term...Wednesday through Monday.

Mid/upper trough will have exited to the east by Wednesday with a
somewhat drier and more stable northwest flow over the forecast
area. Thunderstorm chances appear to be minimal but cannot totally
rule out an isolated afternoon thunderstorm over the Sierra and
higher terrain of northern Mohave County. More shortwave energy will
approach the area from the north Thursday, and with moisture not
being totally flushed out, increasing thunderstorm chances are
expected across mainly Lincoln and northern Mohave Counties. This
shortwave will just very slowly drift east across the area keeping
a chance of thunderstorms in the forecast through Saturday, again
mainly for Lincoln and northern Mohave Counties. The models are in
decent agreement moving the shortwave east of the area Sunday as
high pressure builds over southern California. Isolated
thunderstorms may still linger over higher terrain of northern
Mohave County Sunday but the entire area should be dry by Monday.
Temperatures through the long term look fairly close to normal
Wednesday and Thursday then slight cooling for Friday and Saturday
followed by warming to normal again Sunday and Monday as the
southern California high starts to build.

&&

.FIRE WEATHER...Numerous thunderstorms are expected across the
area this afternoon, particularly across the Sierra, southern
Nevada, and Northwest Arizona. Widespread clouds and moisture will
keep local Relative Humidities elevated and winds will generally be
light outside of thunderstorm outflow boundaries. Drier air will
move in Tuesday but scattered storms remain possible across the
higher terrain. Conditions will continue to dry out by midweek and
onward but daily low chances for thunderstorms will persist in the
mountains. Temperatures will be near seasonal normals.

.AVIATION...For McCarran...Scattered thunderstorms remain possible
through the evening hours with a good possibility of gusty north
winds sometime in the 02-06z time period associated with
thunderstorm outflow. Should this north push occur, wind speeds of
15 to 20 knots with gusts to 35 knots would be possible (Similar to
last night).Otherwise...SCT-BKN clouds above 10k expected overnight.
Drier conditions expected tomorrow but thunderstorms may persist
across the Peach Springs Corridor and across the Clark County
mountains.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Scattered to numerous thunderstorms expected this
evening and overnight mainly north of a Olancha-Lake Havasu line.
Gusty surface winds and convective turbulence can be expected in
these areas.  Sct-Bkn clouds can be expected as well. Drier
conditions expected Tuesday but scattered mountain thunderstorms
will remain possible.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather, including any flooding and/or wind reports,
according to standard operating procedures.
&&

Short Term/Aviation/Fire Weather: Outler
Long Term:  Harrison

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 22, 8:17 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
817 PM PDT MON AUG 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     FLASH FLOOD      8 WNW NEEDLES           34.88N 114.76W
08/22/2016                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            ROADWAY FLOODING ON HIGHWAY 95 NEAR I-40.
            ROAD NOT CLOSED BUT SOME CARS WERE BEING
            WASHED OFF ROAD BUT ABLE TO GET BACK ON THE
            HIGHWAY. ROCK IN THE ROADWAY. .

&&

BP
Local storm report, Aug 22, 8:39 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
839 PM PDT MON AUG 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     FLASH FLOOD      3 N NORTH LAS VEGAS     36.24N 115.12W
08/22/2016                   CLARK              NV   PUBLIC

            PUBLIC REPORTED CRAIG BETWEEN I-15 AND LOOSE
            FLOODED. WATER OVER SIDEWALKS.

&&

BP
Local storm report, Aug 22, 8:46 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
846 PM PDT MON AUG 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     FLASH FLOOD      1 SSE NEW KINGMAN-BUTLE 35.24N 114.01W
08/22/2016                   MOHAVE             AZ   TRAINED SPOTTER

            FLASH FLOODING OF ROADS AND WASHES
            KINGMAN-NEW BUTLER AREA. IN EXCESS OF 8
            INCHES IRVING RD BETWEEN GORDON AND KINO.

&&

BP
Local storm report, Aug 22, 9:17 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
917 PM PDT MON AUG 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     FLASH FLOOD      3 W NELLIS AFB          36.24N 115.08W
08/22/2016                   CLARK              NV   PUBLIC

            PUBLIC OBSERVED SWIFT WATER RESCUE BY FIRE
            DEPARTMENT AT THE INTERSECTION OF CRAIG RD.
            AND LAMB BLVD.

&&

BP
Local storm report, Aug 22, 9:23 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
923 PM PDT MON AUG 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     2 NW HOOVER DAM         36.04N 114.76W
08/22/2016  M61 MPH          CLARK              NV   MESONET

            BOULDER ISLAND WEATHER STATION MEASURED A
            PEAK WIND OF 61 MPH. .

&&

BP
Local storm report, Aug 22, 9:36 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
936 PM PDT MON AUG 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     FLASH FLOOD      4 NNE APEX              36.38N 114.89W
08/22/2016                   CLARK              NV   LAW ENFORCEMENT

            NEVADA HIGHWAY PATROL REPORTED DIRT AND
            DEBRIS AT EXIT 64 OF I-15.

&&

BP

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:03 PM MSTFlash Flood WarningVEFMohave6 hr
Aug 22, 8:19 PM MSTSevere Thunderstorm WarningVEFMohave41 min
Aug 22, 8:22 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 22, 8:31 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 22, 8:46 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 22, 8:54 PM MSTSevere Thunderstorm WarningVEFMohave51 min
Aug 22, 9:42 PM MSTSevere Thunderstorm WarningVEFMohave33 min
Aug 22, 10:58 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 22, 11:00 PM MSTAreal Flood WarningVEFMohave24 hr
Aug 22, 11:16 PM MSTAreal Flood AdvisoryVEFMohave119 min

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.